Minnesota, 2021

Heavy Snow in Minnesota, December 26 to 27, 2021

December 26 to 27, 2021 · NWS ABR · 1 event in 1 county or zone

An area of low pressure deepened from December 26th into the 27th as it tracked from South Dakota into central Minnesota. Gusty winds, heavy snow and blowing snow impacted west central Minnesota, and several vehicle accidents resulted.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure deepened from December 26th into the 27th as it tracked from South Dakota into central Minnesota. Gusty winds, heavy snow and blowing snow impacted west central Minnesota, and several vehicle accidents resulted. The highest snowfall totals include 8.8 inches 2 miles north of Browns Valley, 6.8 inches 1 mile ESE of Wheaton, and 4.5 inches in Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 26, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Dec 26, 11:48 AM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1148 AM CST Sun Dec 26 2021

.UPDATE...
Issued at 1139 AM CST Sun Dec 26 2021

See below for an aviation forecast discussion for the 18Z TAFs.

UPDATE Issued at 1042 AM CST Sun Dec 26 2021

Right now, pulling very dry air east and southeast of the CWA
between 0.5km and 2km into the CWA. The RAP13 and HRRR have
finally caught on to it. This dry air is making it tough for the
snow being produced (showing up on radar) to reach the ground over
much of the CWA this morning. It's snowing out over north central
South Dakota right now. And that's about it. Not expecting much in
the way of accumulating snow (except out over nc SoDak) today,
prior to 6 PM CST. Also, cut back on qpf and snow amounts for the
overnight period, as a result of this drier air in play. Somewhat
concerned about the freezing drizzle potential now, too, if this
dry air ends up making for a more shallow low level stratus field
(once low clouds develop later in the forecast). Also, added
Corson/Campbell to the WSW due to the combination of snow/ice for
the late afternoon through late night timeframe and dangerously
cold wind chill values forecast for late tonight into early Monday
morning. Updates are out.

UPDATE Issued at 525 AM CST Sun Dec 26 2021

See updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CST Sun Dec 26 2021

Not much overall change to the forecast. Concerning the onset of
snow, that may be delayed a little with NAM/GFS/HRRR BUFKIT
profiles all supporting some dryness in the soundings under
northeast low level flow. Not certain how effectively this will
hold off precipitation timing or QPF in the initial push late this
morning into the afternoon given we currently have flurries.
After the initial wave at 500mb, loss of ice in the dendritic
growth zone means that freezing drizzle ends up being the main
hazard, and soundings are much more consistently at a depth where
drizzle will occur (above 4kft thickness). A secondary wave will
provide a brief seeder-feeder effect, and thus a transition back
and forth between drizzle and snow is possible tonight, before
winds shift to westerly and cold advection kicks in (which will
effectively end the freezing drizzle threat). Winds remain
persistently from the east northeast, so not a lot of gustiness,
but consistently in the 15 to 25kt sustained winds range which
means that areas with recent snow will see some blowing/drifting,
while it will take falling snow to make that an issue later for
snow free areas. Given the mix of winter weather hazards,
accumulations of 1 to 4 inches, falling and blowing snow, ice and
winds, anticipate travel disruptions and thus a Winter Weather
Advisory.

.LONG TERM...(Monday through Saturday)
Issued at 255 AM CST Sun Dec 26 2021

The extended period begins Monday with low pressure exiting to the
east and high pressure nosing in from the northwest. West to
northwest winds will be fairly gusty Monday, especially during the
morning, and may result in some blowing snow across the northern CWA
where new snowfall will likely be in place. The high will settle in
over the region, keeping conditions dry Monday and most of Monday
night. A low pressure system will track across the Central Plains on
Tuesday, and in association with a decent upper shortwave, will
likely see snow develop and spread from west to east through the
day. At this time, snowfall amounts look to be minimal for most of
the area, with the northeastern part of the CWA possible seeing up
to 2 inches or so. High pressure begins to nose back into the region
Tuesday night and Wednesday, bringing some of the coldest air of the
season with it. The period from Wednesday through Friday night will
be dry and cold. Another low pressure system then looks to track
somewhere across the Central or Southern Plains and may bring a
little light snow as far north as the southeastern CWA on Saturday.
High pressure then returns and looks aid in keeping fairly cold air
over the region.

High temperatures Monday will range from the single digits across
north central South Dakota, to the lower 20s across far northeastern
South Dakota and west central Minnesota. High temperatures through
the remainder of the period will be in the single digits and teens.
Overnight lows will generally be in the single digits below zero to
the teens below zero through the period. The coldest night will be
Tuesday night, with some locations across the northern CWA likely
dropping into the 20s below zero.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1139 AM CST Sun Dec 26 2021

Terminals KABR,KATY,KPIR,KMBG

Between now and 12Z Monday, expect primarily MVFR cigs with IFR
visbies in snow/fzdz at KMBG/KABR/KATY. Beyond 12Z Monday, VFR
conditions should begin to re-emerge. KPIR should remain VFR for
most, if not all, of the TAF valid period.

A storm system bringing a wintry mix of precipitation to the area
will continue to do so through tonight into Monday morning. Snow
spreading northward across the region will eventually depart later
tonight into North Dakota before additional areas of snow spread
from west to east overnight into the early Monday morning mainly
along the border of the Dakotas. In between periods of snow, there
could be some pockets of intermittent freezing drizzle, mainly
over the KMBG and KABR terminals (lesser chances at KATY). Very
strong west to northwest winds will develop overnight into Monday
morning. Winds should KPIR first, before spreading north and east
to impact KMBG, KABR and KATY. Terminals that pick up some snow
today/tonight, or that received some snow on Saturday, could be
dealing with some blowing snow issues when these stronger westerly
winds develop.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Monday for SDZ006>008-010-011-017>023.

     Winter Weather Advisory from 3 PM CST /2 PM MST/ this afternoon
     to 9 AM CST /8 AM MST/ Monday for SDZ003>005.

MN...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Monday for MNZ039-046.

&&

UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Dec 26, 3:10 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
310 AM CST Sun Dec 26 2021

MNZ039-046-SDZ003>011-015>023-036-037-270915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Hyde-Hand-
310 AM CST Sun Dec 26 2021 /210 AM MST Sun Dec 26 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A system will bring snow to the region later today, with
accumulations mainly north of highway 212. Snowfall amounts will
range between 1 to 4 inches with highest amounts along the North
Dakota state line into western Minnesota. Winds will lead to some
blowing and drifting snow mainly north of highway 12. Tonight, snow
transitions to freezing drizzle with some light ice accumulations
before winds shift to westerly Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An arctic blast will follow this system, with well below average
temperatures through the week. Morning readings around 20 below are
possible for early Wednesday with wind chill values on average around
20 to 30 below with locally colder spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Aberdeen. The public can submit reports on our web
page, Facebook page, or our Twitter feed.

SDZ033>035-045-048-051-270915-
Stanley-Sully-Hughes-Jones-Lyman-Buffalo-
310 AM CST Sun Dec 26 2021 /210 AM MST Sun Dec 26 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An arctic blast will follow this system, with well below average
temperatures through the week. Morning readings around 10 below are
possible for early Wednesday with wind chill values around 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 26, 10:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 AM CST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             2 N BROWNS VALLEY       45.62N 96.83W
12/26/2021  M1.4 INCH        TRAVERSE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRVM5 BROWNS VALLEY.

0700 AM     SNOW             BRITTON                 45.78N 97.75W
12/26/2021  M1.2 INCH        MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRIS2 BRITTON.

0700 AM     SNOW             4 W SISSETON            45.66N 97.12W
12/26/2021  M1.1 INCH        ROBERTS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION SIWS2 SISSETON 3 W.

&&
Local storm report, Dec 26, 10:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     SNOW             VICTOR                  45.87N 96.84W
12/25/2021  E5.0 INCH        ROBERTS            SD   PUBLIC

            STORM TOTAL SNOW.

1200 PM     SNOW             MCLAUGHLIN              45.81N 100.81W
12/25/2021  M2.2 INCH        CORSON             SD   CO-OP OBSERVER

1200 PM     SNOW             SISSETON                45.66N 97.05W
12/25/2021  E2.0 INCH        ROBERTS            SD   CO-OP OBSERVER

            STILL SNOWING.

0400 AM     SNOW             2 N BROWNS VALLEY       45.62N 96.83W
12/26/2021  M1.4 INCH        TRAVERSE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRVM5 BROWNS VALLEY.

0700 AM     SNOW             4 W SISSETON            45.66N 97.12W
12/26/2021  M1.1 INCH        ROBERTS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION SIWS2 SISSETON 3 W.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Traverse

When
December 26, 12:00 PM CST to December 27, 4:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993223.